Utah, 2003

Hail in Utah, May 7, 2003

May 7, 2003 · NWS GJT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 7, 1:30 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, May 7, 1:30 PM MST, 2 hours 2 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MDT WED MAY 7 2003

FAIRLY PERSISTENT AREA OF SHOWERS AND ISOLATED THUNDERSTORMS NORTH
OF THE I-70 CORRIDOR WITH WIDELY SCATTERED LIGHT SHOWERS ACROSS THE
SOUTHERN MOUNTAINS AND PLATEAUS ACCORDING TO RADAR EARLY THIS AFTN.
ACTIVITY ACROSS THE NORTH SEEMS TO CORRELATE NICELY WITH AREA OF WAA
IN THE 7-5H LAYER COMBINED WITH DIVERGENCE ASSOCIATED WITH LEFT EXIT
REGION OF JET.

TONIGHT: EXPECT THIS ACTIVITY TO CONTINUE INTO THE EVENING AS UPPER
LEVEL S/WV TROF MOVES ACROSS THE NORTHERN PORTION OF THE CWFA. 5H
TEMPS TAKE A DIP WHICH WILL HELP KEEP THE ATMOSPHERE UNSTABLE INTO
THE EVENING HOURS. IN RESPONSE TO WEAK-MODERATE DYNAMICAL FORCING AND
INSTABILITY BUMPED POPS UP TO LIKELY IN THE EASTERN UINTA MOUNTAINS
AND NORTHERN COLORADO MOUNTAINS WITH LIGHT SNOW AMOUNTS. ETA AND GFS
DIFFER WITH COLD FRONT APPROACHING NORTHEAST UTAH WHICH MAY ENHANCE
SNOW AMOUNTS IN THE EASTERN UINTA MOUNTAINS. AS THE NOSE OF THE JET
PUSHES EAST OF THE DIVIDE OVERNIGHT DYNAMICAL FORCING DIMINISHES.
THIS COMBINED WITH DIURNAL COOLING SHOULD BRING A DECREASE IN
SHOWER ACTIVITY.

THURSDAY: SHORTWAVE RIDGE BUILDS OVER THE AREA BEHIND TONIGHTS
WAVE. HOWEVER...NORTHERN TWO THIRDS OF THE CWFA REMAINS QUITE MOIST
AND UNSTABLE. IN ADDITION...SIMILAR PATTERN EVOLVES WITH ANOTHER
100+ KT JET MOVING ACROSS THE SOUTHERN PORTION OF THE CWFA. LEFT
EXIT REGION FAVORS THE NORTH AGAIN AND RAISED POPS NORTH AGAIN
ACCORDINGLY. COOLED TEMPERATURES A BIT...GENERALLY STRADDLING MAV
AND MET MOS GUIDANCE.

THURSDAY NIGHT: INSTABILITY AND DYNAMICS SHOULD KEEP SHOWERS GOING
INTO THE EVENING. BROAD AREA OF DIFLUENCE AND WAA ACROSS THE NORTH
SHOULD KEEP AT LEAST SCATTERED ACTIVITY CONTINUING THROUGH THE
NIGHT.   NL

LONG-TERM...THE NORTH REMAINS FAVORED WITH DEEPER MOISTURE AND
BETTER DYNAMICS. HAVE FOLLOWED THE SLOWER ETA SOLUTION WITH THIS
PACKAGE WITH ONLY FAIR CERTAINTY. CLOSED LOW APPROACHES SLC ON FRIDAY
PRODUCING AN UNSTABLE AND DIVERGENT SW FLOW IN THE AFTERNOON. STRONG
THUNDERSTORMS REMAINS A THREAT NORTH OF THE ROAN/TAVAPUTS WITH JET
SUPPORT AND DEEP LIFT/MOISTURE. THE -24C COLD CORE MOVES OVER THE CWA
FRIDAY NIGHT-SATURDAY FOR THE BEST CHANCES OF SHOWERS AND
THUNDERSTORMS. ABOVE 8000 FEET...SIGNIFICANT SNOWFALL IS POSSIBLE
ACROSS THE NORTH. CONVECTION COULD PRODUCE SOME LOCAL HEAVY DUMPS.
SUNDAY...SLOW MOVEMENT OF THE UPPER LOW THREATENS WRAP-AROUND ACROSS
THE NORTH. THEN CERTAINTY LOWERS. MONDAY...ANOTHER WEAK WAVE
THREATENS MORE NORTHERN PRECIP. TUESDAY-WEDNESDAY...A BLOCKING
PATTERN DEVELOPS WITH A RIDGE BUILDING IN THE EASTERN PACIFIC FOR A
DRIER AND WARMER PATTERN LOCALLY.  RAMEY

.GJT...NONE.
Hazardous weather outlook, May 7, 4:49 AM MST, 10 hours 43 minutes before
COZ001>014-017>023-UTZ022>025-027>029-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
549 AM MDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

CONVECTIVE WIND GUSTS IN EXCESS OF 45 MPH ARE POSSIBLE NEAR SHOWERS
AND THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT. ISOLATED
THUNDERSTORMS ARE EXPECTED OVER THE LOWER ELEVATIONS OF WESTERN
COLORADO AND EASTERN UTAH...WITH SCATTERED THUNDERSTORMS OVER THE
SOUTHERN MOUNTAINS. CONVECTIVE WIND GUSTS IN EXCESS OF 45 MPH ARE
POSSIBLE NEAR THESE SHOWERS AND THUNDERSTORMS. AFTER MIDNIGHT FROM 1
TO 3 INCHES OF SNOW WILL ACCUMULATE IN THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON FRIDAY NIGHT...
WITH THE BEST CHANCE IN THE NORTHERN MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MORE INFORMATION CAN BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/GJT (ALL LOWER CASE)

The radar

The Grand Junction radar (KGJX), 202 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Uintah

When
May 7, 3:32 PM MST to 3:35 PM MST
Where
Uintah County, 8 mi N of Vernal
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.567, -109.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366757.